Wisconsin, 2009

Wildfire in Wisconsin, April 10 to 14, 2009

April 10 to 14, 2009 · NWS ARX · 2 events in 2 counties and zones

Very dry conditions during the first half of April 2009, combined with low relative humidities and strong winds, led to favored days of above normal and dangerous fire weather behavior. This led to several wild fires across western Wisconsin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Very dry conditions during the first half of April 2009, combined with low relative humidities and strong winds, led to favored days of above normal and dangerous fire weather behavior. This led to several wild fires across western Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 1:18 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 10, 1:18 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT FRI APR 10 2009

.SHORT TERM...TONIGHT THROUGH MONDAY

MAIN FOCUS REVOLVES AROUND DRY AIRMASS INTO THE WEEKEND AND
HEIGHTENED FIRE WEATHER CONCERNS. SEE SPECIAL FIRE WEATHER
DISCUSSION BELOW. THERE MAY BE SOME RELIEF WITH RAIN CHANCES MONDAY.

LATEST WATER VAPOR IMAGERY SHOWING INTENSE MID LEVEL LOW CHURNING
EAST ACROSS SOUTHERN IL AT THIS TIME WITH STRONG CONVECTION TAKING
PLACE EAST AHEAD OF IT. ANOTHER MUCH WEAKER CIRCULATION WAS LOCATED
OVER THE NEBRASKA PANHANDLE. THESE TWO SYSTEMS JUST PRODUCING SOME
SCATTERED-BROKEN CIRRUS MAINLY ACROSS SOUTHERN PORTIONS OF THE
FORECAST AREA. MEANWHILE...AT THE SURFACE...PRESSURE GRADIENT ACROSS
THE AREA BETWEEN THE LOW OVER SOUTHERN IL AND STRONG HIGH PRESSURE
MOVING INTO WESTERN ONTARIO WAS PRODUCING A NORTH/NORTHEAST FLOW
ACROSS THE AREA. GOOD MIXING THROUGH 5-6KFT/SUBSIDENCE WAS AGAIN
PRODUCING A MODERATE DOWNWARD TREND IN DEW POINTS AND RELATIVE
HUMIDITIES. TEMPERATURES ACROSS THE AREA AT 2 PM WERE IN THE MID 40S
TO LOWER 50S.

THE 10.12Z NAM AND GFS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT
TERM. THERE IS A SMALL DIFFERENCE WITH THE TRACK OF A CLOSED LOW
AFFECTING THE AREA BY MONDAY. LOOKING AT THE ECMWF/NAM/SREF...THE
GFS SEEMS TO BE A BIT OF AN OUTLIER AS FAR AS THE NORTHWARD EXTENT
OF RAIN. MORE ON THIS LATER.

FOR TONIGHT...AS THE CLOSED LOW TO THE SOUTH MOVES FURTHER EAST INTO
THE OHIO RIVER VALLEY...HIGH PRESSURE BECOMES CENTERED OVER HUDSON/S
BAY WITH SOUTHERN PORTIONS OF THE RIDGE BUILDING INTO THE AREA.
SO...EXPECT SKIES TO BECOME CLEAR EARLY ON WITH TEMPERATURES
COLLAPSING RATHER QUICKLY. OVERNIGHT LOWS WILL BOTTOM OUT IN THE 20S
ACROSS THE AREA WITH CLEAR SKIES/LIGHT WINDS AND DRY AIRMASS.

THE HUDSON/S BAY HIGH WILL BE THE DOMINANT WEATHER FEATURE OF
INFLUENCE THROUGH SUNDAY ACROSS THE AREA...PRODUCING DRY AND MOSTLY
SUNNY/CLEAR CONDITIONS. HIGHS ON SATURDAY/SUNDAY WILL TOP OFF WELL
INTO THE 50S.

AS THE HIGH MOVES FROM HUDSON/S BAY INTO THE GREAT LAKES REGION ON
SUNDAY...A FEW MORE HIGH CLOUDS WILL BEGIN FILTERING INTO THE AREA
AHEAD OF LOW PRESSURE MOVING THROUGH THE ROCKIES.

SPLIT FLOW REGIME BRINGS A CLOSED LOW FROM THE SOUTHERN PLAINS INTO
SOUTHERN MO BY LATE MONDAY AFTERNOON. AS ALLUDED TO IN THE MODEL
DISCUSSION ABOVE...THE NAM/WRF AS WELL AS THE ECMWF KEEP PRECIPITATION
BAND ASSOCIATED WITH THIS WRAPPED-UP/CLOSED LOW CONFINED ACROSS THE
EXTREME SOUTHERN PORTION OF THE FORECAST AREA WHILE THE GFS BROAD
BRUSHES QPF UP TO THE I-90 CORRIDOR. WITH THE AMOUNT OF DRY AIR IN
PLACE...WILL TAKE A LOT TO SATURATE THE COLUMN THAT FAR NORTH. WILL
COMPROMISE AND CARRY CHANCY POPS ALONG I-90 WITH A GRADIENT TOWARD
LIKELY POPS ACROSS THE FAR SOUTH.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

LATEST GFS/ECMWF CONTINUE TO SHOW AN ACTIVE FLOW PATTERN ACROSS THE
CONUS THROUGH THE PERIOD. QUESTION IS WHERE EXACTLY CLOSED LOWS WILL
TRACK WITHIN THIS FLOW. AS FAR AS MODEL TRENDS GO...HAVE TO GIVE THE
NOD TO THE ECMWF AS IT SEEMS TO BE REFLECTING WHAT HAS BEEN THE
TREND OVER THE LAST.

BACK EDGE OF CLOSED LOW AND ASSOCIATED DEFORMATION RAIN APPEARS  TO
SCRAPE MAINLY ACROSS SOUTHERN/EASTERN PORTIONS OF THE AREA MONDAY
NIGHT THROUGH TUESDAY. THE PERIOD WEDNESDAY THROUGH FRIDAY APPEARS
LIKE IT WILL BE MAINLY DRY ACROSS THE AREA AS WE BECOME SANDWICHED
BETWEEN HUDSON/S BAY HIGH AND ANOTHER CLOSED LOW MOVING FROM THE
CENTRAL/SOUTHERN PLAINS INTO THE OHIO RIVER VALLEY REGION. DID
INCLUDE A SMALL POP MAINLY SOUTH OF I-90 AS THIS AREA WILL BE ON
VERY NORTHERN FRINGES OF THE PRECIPITATION BAND ASSOCIATED WITH THE
LOW. WOULD NOT DOUBT WE TREND TOWARD DRIER FORECAST EVENTUALLY GIVEN
THE RECENT TRENDS WITH DRY FLOW FROM HUDSON/S BAY. TIME WILL TELL.

OTHERWISE...TEMPERATURES ARE EXPECTED HOVER RIGHT AROUND NORMAL
SEASONAL VALUES THROUGH THE PERIOD.

&&

.AVIATION...TONIGHT THROUGH SUNDAY

HIGH PRESSURE...JUST SOUTH OF HUDSON BAY...WILL CONTINUE TO PROVIDE
VFR CONDITIONS THROUGH SUNDAY. THE GUSTY NORTHEAST WINDS THIS
AFTERNOON WILL QUICKLY SUBSIDE TONIGHT..AND REMAIN LIGHT NORTHEAST
AND EAST WINDS ON SATURDAY AND SATURDAY NIGHT. AS THE SURFACE
PRESSURE GRADIENT TIGHTENS ON SUNDAY...THE SOUTHEAST WINDS WILL
GRADUALLY CLIMB INTO THE 10 TO 15 KNOT RANGE.

&&

.FIRE WEATHER...TODAY THRU SUNDAY

FIRE WEATHER WILL REMAIN CRITICAL THROUGH THE WEEKEND AS HUDSON/S
BAY HIGH DOMINATES THE UPPER MISSISSIPPI RIVER VALLEY/GREAT LAKES
REGION.  DAYTIME MIXING IN THE LOWEST 5000-7000FT OF THE ATMOSPHERE
WILL ALLOW EXTREMELY DRY AIR ALOFT TO FILTER TO THE SURFACE. THIS
WILL PRODUCE DANGEROUSLY LOW MINIMUM RELATIVE HUMIDITY LEVELS IN THE
15 TO 25 PERCENT RANGE...ESPECIALLY IN ACROSS CENTRAL AND WESTERN
WISCONSIN. THIS WILL ALSO CONTINUE TO DRY ALREADY CRITICALLY DRY FINE
FUELS. SEE THE LATEST FIRE WEATHER PLANNING FORECAST FOR MORE
DETAILS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........BOYNE
FIRE WEATHER......DAS
Hazardous weather outlook, Apr 10, 3:30 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT FRI APR 10 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
430 AM CDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE TO THE NORTH OF THE AREA WILL RESULT IN A DRY
NORTHEASTERLY FLOW TODAY. MINIMUM HUMIDITIES OF 15 TO 25 PERCENT
THIS AFTERNOON WILL LEAD TO INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE SITUATED NEAR HUDSON BAY DURING THE WEEKEND SHOULD
CONTINUE A DRY EASTERLY FLOW. MINIMUM HUMIDITIES OF 15 TO 25 PERCENT
SATURDAY AND SUNDAY AFTERNOON WILL CONTINUE AN INCREASED FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

DUE TO INCREASED FIRE DANGER THROUGH THE WEEKEND...AWARENESS SHOULD
BE HEIGHTENED FOR ANY UNUSUAL FIRE ACTIVITY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, La Crosse

When
April 10, 1:30 PM CST to 5:00 PM CST
Where
La Crosse forecast zone
Property damage
$60,000
Reported by
Newspaper
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

A grass fire quickly became out of control in the Town of Shelby destroying several vehicles and burning 10 acres of farm fields, grass and woodlands.

Wildfire, Monroe

When
April 14, 4:00 PM CST to 8:00 PM CST
Where
Monroe forecast zone
Crop damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

A grass fire burned nearly 250 acres near County Road BC northwest of Sparta, WI in rural Monroe County. More than 50 fire fighters from seven different departments battled the blaze that began as a controlled burn but quickly got out of control.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158737, 160182.